IDEAS home Printed from https://ideas.repec.org/a/spr/jotpro/v28y2015i3d10.1007_s10959-013-0523-y.html
   My bibliography  Save this article

A Class of Probability Distributions that is Closed with Respect to Addition as Well as Multiplication of Independent Random Variables

Author

Listed:
  • Lennart Bondesson

    (Umeå University)

Abstract

Thorin’s class of generalized gamma convolutions (GGCs) is closed with respect to change in scale, weak limits, and addition of independent random variables. Here, it is shown that the GGC class also has the remarkable property of being closed with respect to multiplication of independent random variables. This novel result, which has a simple extension to symmetric distributions on $$\mathbb {R}$$ R , has many consequences and applications. In particular, it follows that $$ X \sim $$ X ∼ GGC implies that $$ \exp (X) \sim $$ exp ( X ) ∼ GGC. The latter result is used to find a large class of explicit probability functions on $$\{0,1,2,\ldots \}$$ { 0 , 1 , 2 , … } which are generalized negative binomial convolutions (GNBCs). The paper ends with several open problems.

Suggested Citation

  • Lennart Bondesson, 2015. "A Class of Probability Distributions that is Closed with Respect to Addition as Well as Multiplication of Independent Random Variables," Journal of Theoretical Probability, Springer, vol. 28(3), pages 1063-1081, September.
  • Handle: RePEc:spr:jotpro:v:28:y:2015:i:3:d:10.1007_s10959-013-0523-y
    DOI: 10.1007/s10959-013-0523-y
    as

    Download full text from publisher

    File URL: http://link.springer.com/10.1007/s10959-013-0523-y
    File Function: Abstract
    Download Restriction: Access to the full text of the articles in this series is restricted.

    File URL: https://libkey.io/10.1007/s10959-013-0523-y?utm_source=ideas
    LibKey link: if access is restricted and if your library uses this service, LibKey will redirect you to where you can use your library subscription to access this item
    ---><---

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    as
    1. Steutel, F. W., 1973. "Some recent results in infinite divisibility," Stochastic Processes and their Applications, Elsevier, vol. 1(2), pages 125-143, April.
    2. Antonio Lijoi & Ramsés Mena & Igor Prünster, 2005. "Bayesian Nonparametric Analysis for a Generalized Dirichlet Process Prior," Statistical Inference for Stochastic Processes, Springer, vol. 8(3), pages 283-309, December.
    3. Kozubowski, Tomasz J., 2005. "A note on self-decomposability of stable process subordinated to self-decomposable subordinator," Statistics & Probability Letters, Elsevier, vol. 73(4), pages 343-345, July.
    4. Kozubowski, Tomasz J., 2005. "A note on self-decomposability of stable process subordinated to self-decomposable subordinator," Statistics & Probability Letters, Elsevier, vol. 74(1), pages 89-91, August.
    Full references (including those not matched with items on IDEAS)

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Nuha Altaymani & Wissem Jedidi, 2023. "New Monotonicity and Infinite Divisibility Properties for the Mittag-Leffler Function and for Stable Distributions," Mathematics, MDPI, vol. 11(19), pages 1-26, September.
    2. Anthony G. Pakes, 2020. "Self-Decomposable Laws from Continuous Branching Processes," Journal of Theoretical Probability, Springer, vol. 33(1), pages 361-395, March.

    Most related items

    These are the items that most often cite the same works as this one and are cited by the same works as this one.
    1. Hassan Akell & Farkhondeh-Alsadat Sajadi & Iraj Kazemi, 2023. "Construction of Jointly Distributed Random Samples Drawn from the Beta Two-Parameter Process," Methodology and Computing in Applied Probability, Springer, vol. 25(3), pages 1-12, September.
    2. Antonio Lijoi & Igor Pruenster, 2009. "Distributional Properties of means of Random Probability Measures," ICER Working Papers - Applied Mathematics Series 22-2009, ICER - International Centre for Economic Research.
    3. Geng, Xi & Xia, Aihua, 2022. "When is the Conway–Maxwell–Poisson distribution infinitely divisible?," Statistics & Probability Letters, Elsevier, vol. 181(C).
    4. Lennart Bondesson, 2002. "On the Lévy Measure of the Lognormal and the LogCauchy Distributions," Methodology and Computing in Applied Probability, Springer, vol. 4(3), pages 243-256, September.
    5. Browne, Sid & Bunge, John, 1995. "Random record processes and state dependent thinning," Stochastic Processes and their Applications, Elsevier, vol. 55(1), pages 131-142, January.
    6. Pierpaolo De Blasi & Stefano Favaro & Antonio Lijoi & Ramsés H. Mena & Igor Prünster & Mattteo Ruggiero, 2013. "Are Gibbs-type priors the most natural generalization of the Dirichlet process?," DEM Working Papers Series 054, University of Pavia, Department of Economics and Management.

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:spr:jotpro:v:28:y:2015:i:3:d:10.1007_s10959-013-0523-y. See general information about how to correct material in RePEc.

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a bibliographic reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: Sonal Shukla or Springer Nature Abstracting and Indexing (email available below). General contact details of provider: http://www.springer.com .

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service. RePEc uses bibliographic data supplied by the respective publishers.